Wyoming, 2013

Flash Flood and Damaging Wind in Wyoming, August 7, 2013

August 7, 2013 · NWS UNR · 2 events in 1 county or zone

A cluster of thunderstorms produced gusty winds and heavy rain across southern Weston County. Two to three inches of rain in less than an hour caused flash flooding across portions of eastern Weston County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A cluster of thunderstorms produced gusty winds and heavy rain across southern Weston County. Two to three inches of rain in less than an hour caused flash flooding across portions of eastern Weston County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 7, 4:27 PM MST, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 7, 4:27 PM MST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
527 PM MDT WED AUG 7 2013

.SHORT TERM...THIS EVENING THROUGH THURSDAY NIGHT
ISSUED AT 219 PM MDT WED AUG 7 2013

CURRENT SURFACE ANALYSIS PLACES HIGH OVER THE NORTHERN INTO THE
CENTRAL PLAINS WHILE WEAK LOW REMAINS OVER THE CENTRAL ROCKIES.
UPPER LEVEL ANALYSIS PLACES RIDGE OVER THE NWRN CONUS WITH LOW
ALONG THE MANITOBA/ONTARIO BORDER BRINGING WEST/NORTHWESTERLY FLOW
OVER THE PLAINS. VARIETY OF SHORT WAVES SLIDING THROUGH THE FLOW
CONTINUES TO BRING UNSETTLED CONDITIONS TO OUR AREA.

FOR THE REST OF THIS AFTERNOON INTO TONIGHT...CURRENT WAVE PUSHING
THROUGH PRODUCING CONVECTION WILL PASS THROUGH WITH NEXT WAVE
SLIDING IN QUICKLY BEHIND. ALTHOUGH SHEAR REMAINS AMPLE FOR
SUPERCELLS...INSTABILITY REMAINS ON THE WEAK SIDE.
THEREFORE...EXPECT SEVERE THREAT TO BE ON THE LOW SIDE WITH MAYBE
ONLY AN ISOLATED ONE OR TWO CAPABLE OF PRODUCING LARGE HAIL.

ON THURSDAY...NEXT WAVE PASSES OVER THROUGH THE DAY BRINGING STORM
CHANCES...THOUGH MAY SEE A BREAK IN THE EVENING AS WAVE PUSHES
EAST. MODEST SHEAR REMAINS OVER THE AREA THOUGH INSTABILITY WILL
INCREASE FROM TODAY...STRONGEST OVER THE SRN CWA WHERE CAPE VALUES
OF 1-2 KJ/KG ARE EXPECTED BY EARLY AFTERNOON. THEREFORE...EXPECT A
FEW STORMS MAY BECOME SEVERE. LATE NIGHT...WEAK THETA-E ADVECTION
INCREASES OVER NWRN CWA SO HAVE ADDED SOME LOW POPS.

&&

.LONG TERM...FRIDAY THROUGH WEDNESDAY
ISSUED AT 219 PM MDT WED AUG 7 2013

A WEAK UPPER LEVEL RIDGE WILL RESIDE OVER THE NORTHERN ROCKIES AND
NORTHERN PLAINS FROM FRIDAY INTO EARLY NEXT WEEK...WITH A PERSISTENT
TROF REMAINING OVER THE WEST COAST. SEVERAL WEAK DISTURBANCES
EJECTING OUT OF THE WESTERN TROF WILL CROSS THE NORTHERN PLAINS
DURING THE EXTENDED PERIOD...RESULTING IN DAILY CHANCES FOR SHOWERS
AND THUNDERSTORMS. TEMPERATURES WILL BE SLIGHTLY BELOW AVERAGE
THROUGH EARLY NEXT WEEK.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 525 PM MDT WED AUG 7 2013

SCT TSRA WILL CONTINUE TONIGHT WITH LCL MVFR/IFR VIS IN HEAVIER PRECIP.
SOME STORMS MAY BE SEVERE IN THE EVENING. CHANCES FOR ISOLD/SCT TSRA
WILL CONTINUE ON THURSDAY. OTHERWISE...VFR CONDITIONS ARE EXPECTED.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...77
LONG TERM...15
AVIATION...77
Hazardous weather outlook, Aug 7, 1:56 AM MST, 16 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
256 AM MDT WED AUG 7 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-081300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
256 AM MDT (356 AM CDT) WED AUG 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND TONIGHT.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...HOWEVER A FEW
THUNDERSTORMS MAY STILL BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH THIS WEEK. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...ALTHOUGH A FEW STORMS
MAY STILL BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Aug 7, 4:53 PM MST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
553 PM MDT WED AUG 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     HAIL             5 NNW ROZET             44.35N 105.24W
08/07/2013  E1.00 INCH       CAMPBELL           WY   PUBLIC

&&

KCLARK
Special weather statement, Aug 7, 4:57 PM MST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
557 PM MDT WED AUG 7 2013

SDZ028-029-074-080045-
CENTRAL BLACK HILLS SD-HERMOSA FOOT HILLS SD-SOUTHERN BLACK HILLS SD-
557 PM MDT WED AUG 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CUSTER AND WESTERN
PENNINGTON COUNTIES UNTIL 645 PM MDT...

AT 553 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CENTER LAKE...OR 8 MILES EAST OF DOWNTOWN
CUSTER...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BLUE BELL...
  CUSTER PARK GAME LODGE...

&&

LAT...LON 4374 10314 4362 10343 4384 10359 4388 10343
TIME...MOT...LOC 2357Z 319DEG 13KT 4379 10344

CARSTENS
Local storm report, Aug 7, 5:00 PM MST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
600 PM MDT WED AUG 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     HAIL             1 E BUCKHORN            44.15N 104.08W
08/07/2013  E1.75 INCH       WESTON             WY   TRAINED SPOTTER

&&

POJORLIE
Local storm report, Aug 7, 5:36 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
636 PM MDT WED AUG 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             7 E DOWNTOWN CUSTER     43.77N 103.46W
08/07/2013  E1.75 INCH       CUSTER             SD   TRAINED SPOTTER

            200-300 MOTORCYCLISTS STRANDED ON HIGHWAY 87 DUE TO LARGE
            AMOUNTS OF HAIL

&&

POJORLIE
Local storm report, Aug 7, 5:42 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
642 PM MDT WED AUG 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             6 SSW LEAD              44.27N 103.81W
08/07/2013  E1.50 INCH       LAWRENCE           SD   TRAINED SPOTTER

            PUT DENTS IN CAR AND A HOLE IN TRAILER SKYLIGHT

&&

POJORLIE
Special weather statement, Aug 7, 5:53 PM MST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
653 PM MDT WED AUG 7 2013

SDZ012-WYZ071-080145-
BUTTE SD-NORTHEASTERN CROOK WY-
653 PM MDT WED AUG 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CROOK AND SOUTHWESTERN
BUTTE COUNTIES UNTIL 745 PM MDT...

AT 648 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTHEAST OF ALADDIN...OR 11 MILES
NORTHWEST OF DOWNTOWN BELLE FOURCHE...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DOWNTOWN BELLE FOURCHE...
  BELLE FOURCHE RESERVOIR...
  FRUITDALE...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4483 10360 4460 10362 4460 10367 4465 10414
      4467 10415 4483 10413
TIME...MOT...LOC 0053Z 276DEG 13KT 4474 10402

CARSTENS

The radar

The Rapid City radar (KUDX), 126 km away, was scanning. The volume nearest the first event began at 01:11 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Weston

When
August 7, 6:10 PM MST to 9:00 PM MST
Where
Weston County, 10.38 mi N of Osage to 4.25 mi SSW of Newcastle Arpt
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
44.130, -104.410

Heavy rain caused flooding along Skull Creek Road, Oil Creek Road, Green Mountain Road, and Purvis Road. One and a half inches of rain fell in 20 minutes north of Four Corners. Water covered the westbound lane of U.S. Highway 16 near the intersection with Highway 450.

Thunderstorm Wind, Weston

When
August 7, 6:45 PM MST
Where
Weston County, 20.12 mi ESE of Clareton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.565, -104.344

Wind gusts were estimated at 60 mph.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472276, 470075.